Illinois, 2018Flash Flooding in Illinois, June 9, 2018
June 9, 2018 · NWS LOT · 2 events in 2 counties and zones
Thunderstorms produced heavy rain and localized flash flooding across parts of northern Illinois during the early morning hours of June 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain and localized flash flooding across parts of northern Illinois during the early morning hours of June 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 9, 2:05 AM CST, 10 minutes earlier.
Area forecast discussion, Jun 9, 2:05 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
305 AM CDT Sat Jun 9 2018
.SHORT TERM...
258 AM CDT
Through tonight...
Challenge in the short term remains attempting to pin down the
better shower & T-storm chances in this weakly forced, weakly
sheared, but moist and moderately unstable air mass. GOES 16
simple water vapor RGB depicted a well defined closed circulation
tracking across northern/central IL early this morning. This
disturbance is likely driving the convection over northern IN.
Another subtle shortwave/developing MCV near DBQ is helping force
a loosely organized MCS over north central and northwest IL.
PWATs from the 00z soundings at ILX and DVN were in the
neighborhood of about 150% of normal and given the seasonably high
freezing levels, and relatively slow storm motion will need to
watch for locally heavy to potentially excessive rainfall. Seeing
some evidence just before 08Z that convection could be lining up
east to west on the southwest flank of this small MCS, which does
raise the concern for cell training and flash flooding through
early this morning. Will continue to monitor short term trends, if
convection continues to gain organization may need to consider a
short fused flash flood watch for portions of our CWA.
This MCS and associated MCV will slowly move eastward across the
area this morning with fairly widespread shower and thunderstorm
activity expected to continue moving and developing east and
southeast across the area. Have increased pops considerably this
morning to account for these trends. There is a fairly consistent
and strong signal in the CAMs that this afternoon into early this
evening will be a lull in the rain and attempted to depict this
trend in the grids. Another weak shortwave or MCV is progged to
approach the area tonight and ramp pops up accordingly, though
CAMs would suggest this activity would be on a weakening trend as
it enters our area.
Given the expected break in precip this afternoon, stuck close to
model guidance for high temps today with the assumption being that
we will see a healthy rebound in temps this afternoon in the wake
of this morning convection. Winds off the lake will continue to
provide free air conditioning for areas adjacent to Lake Michigan.
- Izzi
&&
.LONG TERM...
305 AM CDT
Sunday through Friday...
Unsettled conditions are expected to generally continue through
Tuesday. Again, small scale disturbances with limited
predictability should continue to produce periodic bouts of
showers and T-storms Sunday through Monday night, though again
there should be extended periods of dry weather in between the
rainfall. A northern stream shortwave trough is expected to track
east near the Canadian border Monday into Tuesday with a trailing
cold front expected to move across the area Tuesday. The front
should bring an end to the unsettled pattern with Canadian high
pressure building in and resulting somewhat cooler and drier
conditions for a couple days.
- Izzi
&&
.AVIATION...
For the 06Z TAFs...
Main forecast concern remains thunderstorm potential overnight
and again Saturday night.
With little in the way of surface forcing and only weak mid level
forcing, overall confidence in areal coverage and timing of
thunderstorm potential is low. Radar trends will be the main
guidance for the next few hours, as thunderstorms associated with
a weak mid level shortwave spread over northwestern IL and track
slowly to the east. Expect that the area of Ts will hold together
as it tracks through northcentral IL, but confidence is lower in
the area of shra/tsra maintaining integrity as it moves into the
slightly more stable air mass in the nely flow of nern IL/nwrn
IN. Have timed the leading edge of the pcpn to reach KRFD by arnd
09z and will carry a tempo group for 09-12z. Will only go with
prevailing shra and vcts for the Chicago area terminals due to
the uncertainty that active TS will keep going over nern IL. There
is a chance that some activity could linger through mid morning,
depending on the ewd progression of the shortwave. Following the
passage of the shortwave, the remainder of the day should be
relatively quiet with the latest guidance suggesting that any new
thunderstorm would be either west of the terminals across IA or
north across WI.
Winds are expected to remain light northeasterly overnight and
then generally easterly on Saturday. A frontal boundary may help
turn winds more southeast or south/southeast in the morning before
winds turn back easterly at the Chicago area terminals.
&&
.MARINE...
305 AM CDT
A quasi-stationary frontal boundary will remain just south of
the lake through the weekend. This front will act as the focus
for periods of thunderstorms, possibly impacting the southern
portions Lake Michigan through weekend. Outside of any
thunderstorm activity, winds are expected to remain, generally,
easterly to northeasterly up to 15 kt through Monday. A weak cold
front will approach the western lakes region late Monday into
Tuesday. This will result in a brief period of southerly winds
Monday night, before winds shift northwesterly as the front pushes
across the lake on Tuesday.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 8, 2:35 PM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Fri Jun 8 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
335 PM CDT Fri Jun 8 2018 /435 PM EDT Fri Jun 8 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to dime size.
Limited damaging wind risk...up to 50 mph
Limited Flooding Risk.
DISCUSSION...
There is a chance of thunderstorms tonight. While widespread
severe weather is unlikely an isolated strong storm or two will
be possible, mainly south of I-80. Any storms will likely also
contain heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Monday through Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
While it will not be raining constantly, additional periods of
thunderstorms will be possible at times through Monday night.
Some isolated strong storms will also be possible Saturday into
Sunday. Any storms will also be capable of producing heavy
rainfall and possible localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east 10 to 15 mph.
LMZ740>745-092045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday through Thursday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Limited Thunderstorm Risk south lake.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk south lake.
Sunday through Thursday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 9, 12:49 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
149 AM CDT SAT JUN 9 2018
ILZ008-090715-
Ogle IL-
149 AM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forreston, or 9 miles south of Freeport, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Ogle
County, including the following locations: Adeline.
LAT...LON 4220 8943 4217 8941 4212 8948 4208 8959
4217 8969 4220 8969
TIME...MOT...LOC 0648Z 239DEG 17KT 4216 8957
IZZIFlash Flood, Winnebago
- When
- June 9, 2:15 AM CST to 5:00 AM CST
- Where
- Winnebago County, 2.28 mi NW of Rckfrd Cottonwood Ar to 2.08 mi WNW of (Rfd)gtr Rockford Ar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.307, -89.155
Numerous roads were flooded with some intersections impassable. Storm total rainfall amounts included 2.60 inches 3.3 miles northeast of Rockford; 2.56 inches 1.5 miles east northeast of Rockford and 2.20 inches 0.7 miles north northwest of Rockford.
Flash Flood, Cook
- When
- June 9, 3:50 AM CST to 6:45 AM CST
- Where
- Cook County, 1.28 mi NW of Dunhurst to 1.34 mi N of Wheeling
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.144, -87.947
Numerous roads were closed due to flooding in Wheeling including portions of Dundee Road. Several roads were flooded, closed and impassable in Des Plaines. A car was stranded in flood waters on Hintz Road. Storm total rainfall amounts included 5.05 inches 3 miles northeast of Mount Prospect; 3.66 inches at Chicago Executive Airport (KPWK); 3.54 inches in Glenview; 2.80 inches at the Chicago Botanic Gardens; 2.36 inches in Northbrook; 2.29 inches in Glencoe and 1.77 inches 0.7 miles west northwest of Park Ridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758806, 758814.